Dados do Trabalho
CEFEPIME-INDUCED ENCEPHALOPATHY IN TEENAGER WITH FEBRILE NEUTROPENIA – A CASE REPORT
Apresentação do caso
A 17-year-old girl, with an ovarian tumor of the endodermal sinus metastatic to the liver acutely presented somnolence, eye-opening only to verbal commands, need for frequent stimulation to stay awake, irregular groans and aphasia. There were no focal deficits or seizure signs. She received her last dose of polychemotherapy with cisplatin, ifosfamide, and etoposide 17 days ago and was on the 12th of cefepime for febrile neutropenia.
Complementary exams evidenced creatinine of 4,71 mg/dL, metabolic acidosis (bicarbonate 7.5 mEq/L) and no active infection or electrolyte imbalance.
Cranial computed tomography and cerebrospinal fluid were normal. Electroencephalogram displayed moderated to marked diffuse disorganization of the base activity, increased the content of slow waves in the delta band associated with periodic triphasic waves predominately in anterior regions, compatible with metabolic encephalopathy. The patient worsened over 24 hours, reaching a stupor and with intensified renal failure.
Daily intermittent hemodialysis was initiated considering the progressive elevation of creatinine, reduction of diuresis and neurological condition, considered as probable cefepime-induced encephalopathy.
Immediately after the first session of hemodialysis, the patient showed considerable improvement with spontaneous eye opening, emission of single words, and ability to obey commands. On the following days, she had complete neurological improvement and progressively improved renal function, making it possible to interrupt the hemodialysis within 2 weeks.
Cefepime-induced encephalopathy is relatively rare but well known in the elderly, though scarcely described in children. The primary risk factor for cefepime neurotoxicity is renal dysfunction; nearly 10% of serum cefepime crosses the blood-brain barrier, however in renal impairment, this rate increases up to 45%, and half-time of the drug increases from 2 to 13 hours. Other risk factors are preexisting brain injury, high cefepime serum concentrations, and co-administered neurotoxic drugs. Our patient was a teenager, with renal dysfunction and recent use of ifosfamide. The time since the last of the chemotherapy allowed us to exclude it as the cause.
Until now, there is less than 10 reported cases of cefepime-induced encephalopathy in the pediatric population. This work highlights the need for vigilance of cefepime neurotoxicity regardless of patient age, especially in a high-risk population.
Referências (se houver)
Cefepime; encephalopathy; renal dysfunction; teenager;
Fonte de Fomento (se houver)
Declaração de conflito de interesses de TODOS os autores
Todos os autores negam conflitos de interesse
FACULDADE DE MEDICINA DE RIBEIRAO PRETO DA UNIVERSIDADE DE SÃO PAULO - FMRP USP - São Paulo - Brasil
Emanuelle Bianchi da Silva Rocha, Amanda Póvoa de Paiva, Ivan Coelho Machado, Lucas Fernando Chicheto Brancaglião, Vanessa Limeira Pontes de Lucena, Roberta Fantauzzi Borges, Ana Paula Ribeiro Faria, Rafaela Pichini de Oliveira, Ana Paula Andrade Hamad